Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 17, 2021, 7:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 7:21 PM MDT (01:21 UTC)
- Expired
- Aug 17, 2021, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.25 in
- Wind
- 55
The radar
The Grand Junction radar (KGJX), 168 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3246 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WWUS85 KGJT 180121
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
721 PM MDT Tue Aug 17 2021
COZ001-UTZ023-024-180200-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
721 PM MDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southwestern Moffat,
northeastern Uintah and southeastern Daggett Counties through 800 PM
MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Vernal, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernal, Dinosaur, Naples, Blue Mountain and Artesia.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 1 and 12.
U.S. Highway 40 in Utah between mile markers 145 and 174.
Colorado 64 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4016 10936 4042 10956 4086 10909 4030 10854
TIME...MOT...LOC 0121Z 238DEG 32KT 4037 10934
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
MDMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 17, 5:47 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 17, 5:47 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
547 PM MDT Tue Aug 17 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 306 PM MDT Tue Aug 17 2021
A closed low pressure is currently moving over the northern Great
Basin and will slowly dig across the region over the next several
days. Highs once again look to push some 5 to 10 degrees above
normal with mixing increasing ahead of the approaching system.
Localized Red Flag conditions are possible in northwest Colorado
this afternoon. Our area is some what removed from the associated
forcing as of now, and soundings show a capping inversion in place
so convection looks limited. With that being said a few terrain-
driven thunderstorms are possible mainly over the central and
southern mountains. Further west the trough is aiding in the
development of storms over the Wasatch mountains. Those storms could
hold together and reach portions of eastern Utah this evening. The
latest mesoanalysis shows DCAPE is upwards of 1500 J/kg along the
state line so strong winds could materialize. The most likely
location for that will be northeast Utah and far northwest
Colorado. Tonight as the trough continues to dig southeastward
the midlevel jet increases, which allows the rich monsoon moisture
to advect in from AZ. This moisture advection is likely to keep
some isolated to scattered nocturnal convection firing in the
western zones where forcing for ascent will be increasing ahead of
the approaching trough.
Wednesday is still looking like the beginning of a very active
period. Models are fairly consistent with a convective complex
ongoing during the early morning hours in central Utah. This
precipitation could move into portions of northeast Utah. It appears
it may only be stratiform with embedded convection. For the most
part it seems like most of the convection will hold off until mid
day with the exception of some isolated showers. The amount of cloud
cover depicted by the models would suggest MLCAPE on the order of
1500 J/kg across the western half of the area by the afternoon.
This along with increasing shear will support the potential for
strong to severe storms. The threat will be large hail, strong
winds. CAM guidance is honing in on a line of stronger storms
working into the Uinta Basin where effective shear will be the
strongest. PWATs increasing to or over an inch will also bring the
threat of heavy rainfall with the burn scars the most susceptible
to flash flooding. The caveat here will be storm movement and the
resident time for heavy rainfall rates over the sensitive
terrain. Given the model consistency decided to issue a Flash
Flood Watch across the western zones closer to the forcing.
Further removed the coverage becomes more of an concern, but less
clouds/precip could lead to more instability. The watches may
need to be expanded into the remaining mountain zones in Colorado.
Tomorrow night forcing for ascent increases as the cyclonic polar
jet and Subtropical jet merge over the region. PWAT is peaking at
this time and profiles show both a skinny CAPE profile and deep
warm cloud layer. The chance for widespread storms and maybe even
several convective complexes keeps the heavy rainfall potential
going all night.
.LONG TERM...(Thursday through Tuesday)
Issued at 306 PM MDT Tue Aug 17 2021
On Thursday, the closed low pressure swings over northern Nevada
and Utah, which allows the forcing to hang around the northwest
half of the CWA. The uncertainty becomes cloud cover and ongoing
pockets of rain since this will play a role in how much instability
can be realized. Models are consistent with convection developing
Thursday morning in east central Utah. Soundings show that the
environment may actually support strong storms. A cluster or
complex of storms may then work their way eastward across the CWA
during the day Thursday. Bringing the threats for heavy rainfall,
strong wind and hail once again. Most of the energy lifts east of
the Divide Thursday night and Friday morning allow most areas to
dry out.
Friday sees the trough finally lifting off to the northeast,
bringing the precipitation to an end. There is still a little bit of
disagreement as to how fast the trough lifts out, so cannot rule out
a few lingering, isolated showers over the Divide Friday morning.
However, Friday should remain mostly dry across eastern Utah and
western Colorado. As flow shifts back to southwesterly as the next
wave in the train moves onshore of the Pacific Northwest, another
small push of monsoonal moisture will be possible Saturday. Saturday
afternoon will see the next chance for precipitation, but confidence
is low due to disagreements in model solutions. The GFS keeps the
best forcing and precipitation to the north of the CO/WY border,
while the Euro drags the precipitation and forcing directly through
eastern Utah and western Colorado. Even as this trough is progged to
move through the Rockies, the next low is waiting in the wings over
the Pacific Northwest Sunday morning. Models at this point are
keeping this low well to the north of the area, so little chance of
precipitation is expected with this system at this point. Of course,
models have been having a tough time handling these anomalous,
autumn-like systems, so this forecast is likely to continue
changing. The general story for the period, though, will be cool and
unsettled. High temperatures Friday will be 10-15 degrees below
normal, but highs are expected to rebound over the weekend and
approach average for mid-August by Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 547 PM MDT Tue Aug 17 2021
VFR conditions are expected to prevail for the next 24 hours.
Isolated convection will fire off the higher terrain of western
Colorado, but should not impact any TAF sites. Mid and upper level
clouds will begin to increase overnight ahead of a system forecast
to begin moving through tomorrow afternoon. Some showers may be
possible for KVEL tomorrow morning and this activity will spread
to all TAF sites during the afternoon.
&&
.HYDROLOGY...
Issued at 306 PM MDT Tue Aug 17 2021
The threat for flash flooding increases Wednesday afternoon through
Thursday evening. The next low pressure system diving into the
Western CONUS in conjunction with the return of monsoon moisture
will support strong thunderstorm developed across eastern Utah and
much of western Colorado tomorrow afternoon. Though storm motion
will be much faster, training storms could result in a long duration
of heavy rain over the same area. In addition, nocturnal showers
with embedded thunderstorms tracking across the region will maintain
a flood risk overnight. There will be a lull in activity early
Thursday morning, however, storm activity redevelops by mid-day
Thursday. Burn scars (i.e. Pack Creek, Pine Gulch, and Grizzly
Creek) may be susceptible to debris flows due to heavier rain rates
possible in stronger cells. Current highlights are focused over
eastern Utah and west-central Colorado where confidence is highest
for widespread coverage and training storms. Although the watches
may need to be expanded into the remaining mountain zones in
Colorado.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Wednesday afternoon through Thursday
evening for COZ001-003-017-020.
UT...Flash Flood Watch from Wednesday afternoon through Thursday
evening for UTZ023>025-027>029.
&&
SHORT TERM...KJS
LONG TERM...KJS/BGB
AVIATION...NL/TGJT
HYDROLOGY...ERWHazardous weather outlook, Aug 17, 4:44 AM MDT, 14 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 444 AM MDT Tue Aug 17 2021 COZ001>014-017>023-UTZ022>025-027>029-181045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 444 AM MDT Tue Aug 17 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development will occur again this afternoon and evening mainly over higher terrain through sunset. Some storms will be capable of brief heavy rainfall rates and others capable of producing gusty outflow winds in excess of 45 mph. Storm formation will continue through the overnight hours in portions of eastern Utah and far western Colorado. Areas of smoke will continue to affect air quality conditons. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm coverage will increase significantly on Wednesday. Many storms will have the threat of heavy rainfall rates and gusty winds. Stronger storms in eastern Utah on Wednesday may also be capable of producing marginally large hail. Heavy rainfall rates or prolonged precipitation could impact burn scars and lead to other runoff issues during this time. The Grizzly Creek burn scar will be especially susceptible to flash flooding which will impact travel if this occurs. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Wednesday over portions of eastern Utah and far western Colorado for the possibility of severe thunderstorms and flash flooding.
In the hours before
Local storm report, Aug 17, 6:30 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
08/17/2021 M51 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&
MDMSpecial weather statement, Aug 17, 6:49 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
649 PM MDT Tue Aug 17 2021
COZ001-UTZ023-024-180115-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
649 PM MDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of central Uintah
County through 715 PM MDT...
At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Vernal, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernal, Naples and Maeser.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 126 and 171.
U.S. Highway 191 in Utah between mile markers 353 and 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4001 10966 4032 10979 4060 10933 4010 10899
TIME...MOT...LOC 0048Z 248DEG 31KT 4025 10954
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MDMSpecial weather statement, Aug 17, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
721 PM MDT Tue Aug 17 2021
COZ001-UTZ023-024-180200-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
721 PM MDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southwestern Moffat,
northeastern Uintah and southeastern Daggett Counties through 800 PM
MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Vernal, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernal, Dinosaur, Naples, Blue Mountain and Artesia.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 1 and 12.
U.S. Highway 40 in Utah between mile markers 145 and 174.
Colorado 64 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4016 10936 4042 10956 4086 10909 4030 10854
TIME...MOT...LOC 0121Z 238DEG 32KT 4037 10934
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MDMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:31 PM MDT | Special Weather Statement | GJT | Mesa | 29 min |
| Aug 18, 1:32 PM MDT | Special Weather Statement | GJT | Montezuma | 28 min |
| Aug 18, 1:43 PM MDT | Special Weather Statement | GJT | Dolores | 32 min |
| Aug 18, 2:16 PM MDT | Special Weather Statement | GJT | Montrose | 29 min |
| Aug 18, 2:20 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 3 hr |
| Aug 18, 2:20 PM MDT | Special Weather Statement | GJT | Montezuma | 40 min |
| Aug 18, 4:20 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 3 hr |
| Aug 18, 4:26 PM MDT | Special Weather Statement | GJT | 34 min | |
| Aug 18, 4:41 PM MDT | Special Weather Statement | GJT | Delta | 34 min |
| Aug 17, 6:49 PM MDT | Special Weather Statement | GJT | Uintah | 26 min |
| Aug 18, 1:19 PM MDT | Special Weather Statement | GJT | San Juan | 26 min |
| Aug 18, 4:03 PM MDT | Special Weather Statement | GJT | Grand | 27 min |
| Aug 18, 4:36 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 24 min |
| Aug 18, 4:57 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.